Hail, Garvin
- When
- March 1, 12:02 AM CST
- Where
- Garvin County, 2.82 mi SSE of Antioch
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.680, -97.400
Hail covered the entire ground with some hail drifts.
A line of storms formed along a boundary in the Texas panhandle on the evening of February 29th and moved eastward across Oklahoma through the night into March 1st. Storms were enhanced by a strengthening low level jet overnight, and some of them produced severe hail and winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A line of storms formed along a boundary in the Texas panhandle on the evening of February 29th and moved eastward across Oklahoma through the night into March 1st. Storms were enhanced by a strengthening low level jet overnight, and some of them produced severe hail and winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 29, 11:38 PM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1138 PM CST MON FEB 29 2016 .DISCUSSION... THE 06Z AVIATION DISCUSSION FOLLOWS.... && .AVIATION... A TSRA COMPLEX OVER CENTRAL OK WILL CONTINUE TO MOVE E OVERNIGHT...AND SHOULD BE CLEAR OF ALL OUR TAF SITES BEFORE 06Z. A COLD FRONT WILL MOVE QUICKLY SE ACROSS OK/N TX FROM 06Z TO ABOUT 15Z. A FEW SHRA/TSRA MAY OCCUR WITH THE FRONT AS IT MOVES ACROSS KPNC/KOKC/KOUN BETWEEN 07Z AND 12Z. FARTHER W SHOULD REMAIN DRY. BRISK N WINDS DURING THE DAY TOMORROW WILL BEGIN TO SUBSIDE QUICKLY LATE IN THE AFTERNOON...THEN TURN AROUND TO THE S/SE DURING THE EVENING. CMS && .PREV DISCUSSION... /ISSUED 1008 PM CST MON FEB 29 2016/ UPDATE... ADJUSTED SEVERAL GRIDS FOR ONGOING MOIST CONVECTION AND APPROACHING COLD FRONT. PLEASE SEE THE DISCUSSION BELOW. DISCUSSION... RAPID LOW LEVEL MOISTURE ADVECTION HAS RESULTED IN DEWPOINTS SURGING INTO THE LOW TO MID 50S ACROSS CENTRAL AND SOUTHERN OK THIS EVENING. A LINE OF MOIST CONVECTION, EXTENDING ALONG I44, CONTINUES TO MOVE EAST AROUND 40 MPH. THE ENVIRONMENT WILL CONTINUE TO BECOME INCREASINGLY UNSTABLE AHEAD OF THIS LINE AS THE LLJ INTENSIFIES SO STILL EXPECT SOME SEVERE STORMS THROUGH THE LATE NIGHT HOURS, ESPECIALLY ACROSS SOUTHERN OK. ADJUSTED POPS BASED ON CURRENT TRENDS. INCREASED DEWPOINTS SEVERAL DEGREESACROSS CENTRAL/S OK. INCREASED WIND SPEEDS SLIGHTLY AHEAD AND BEHIND FRONT THROUGH EARLY THIS MORNING. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 44 61 36 68 / 90 10 0 0 HOBART OK 45 63 37 71 / 40 0 0 0 WICHITA FALLS TX 51 64 38 73 / 10 0 0 0 GAGE OK 41 62 33 73 / 10 0 0 0 PONCA CITY OK 41 58 33 66 / 30 10 0 0 DURANT OK 58 63 40 66 / 40 20 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 03/23/23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1145 AM CST MON FEB 29 2016 OKZ004>048-050>052-TXZ083>090-011015- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1145 AM CST MON FEB 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THROUGH TONIGHT... .THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS PORTIONS OF OKLAHOMA THIS EVENING THROUGH EARLY TUESDAY MORNING. LOCATION... THE SLIGHT RISK IS EAST AND NORTH OF A LINE FROM CHEROKEE... TO ELK CITY AND HOBART... TO LAWTON AND DUNCAN... TO ATOKA OKLAHOMA. A MARGINAL RISK SURROUNDS THE SLIGHT RISK AREA. TIMING... THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 9 PM THIS EVENING TO 6 AM TUESDAY MORNING. IMPACTS... LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60 MPH ARE THE MAIN CONCERNS. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS LATER THIS EVENING INTO EARLY TUESDAY. DISCUSSION... MOISTURE WILL SPREAD INTO THE AREA THIS AFTERNOON AND TONIGHT. A STORM SYSTEM AND COLD FRONT WILL THEN MOVE ACROSS THE REGION TONIGHT INTO TUESDAY... BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO PARTS OF THE AREA. INSTABILITY AND WIND SHEAR ARE EXPECTED TO BE SUFFICIENT FOR STRONG TO SEVERE STORMS TO BE POSSIBLE. THE PRIMARY CONCERN WILL BE LARGE HAIL BUT STRONG WIND GUSTS COULD ALSO BE POSSIBLE WITH SOME OF THE STORMS. THE POTENTIAL FOR SEVERE STORMS WILL DECREASE TUESDAY MORNING. .FIRE WEATHER... ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE IN NORTHWEST OKLAHOMA THIS AFTERNOON. WARM TEMPERATURES COULD COMBINE WITH LOW HUMIDITIES AND BREEZY SOUTHWEST WINDS TO INCREASE THE POTENTIAL FOR THE SPREAD OF WILDFIRES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... .THUNDERSTORMS... SOME THUNDERSTORMS COULD BE ONGOING IN PARTS OF CENTRAL... SOUTH CENTRAL... AND SOUTHEAST OKLAHOMA TUESDAY MORNING AS THE STORM SYSTEM BEGINS TO EXIT THE REGION. THE POTENTIAL FOR SEVERE STORMS WILL BE LOW. ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE LATE THIS WEEKEND. .FIRE WEATHER... ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE TO BE A CONCERN THROUGH FRIDAY. THE POTENTIAL FOR NEAR CRITICAL OR CRITICAL CONDITIONS WILL EXIST TUESDAY... WEDNESDAY... AND THURSDAY AFTERNOONS ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS. .WIND... STRONG NORTH WINDS WILL BE POSSIBLE TUESDAY... ESPECIALLY IN PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. STRONG SOUTHWEST WINDS WILL THEN BE POSSIBLE ON WEDNESDAY. WIND GUSTS OVER 40 MPH WILL BE POSSIBLE IN SOME LOCATIONS BOTH DAYS. THE WINDS COULD MAKE TRAVEL DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1105 PM CST MON FEB 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 PM HAIL 4 WNW STERLING 34.77N 98.24W
02/29/2016 M2.00 INCH COMANCHE OK TRAINED SPOTTER
&&
RBARNESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1109 PM CST MON FEB 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM HAIL 4 N MARLOW 34.70N 97.96W
02/29/2016 E1.25 INCH GRADY OK TRAINED SPOTTER
&&
RBARNESSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1112 PM CST MON FEB 29 2016
OKZ028-030-031-040-042-010600-
POTTAWATOMIE OK-PONTOTOC OK-MCCLAIN OK-SEMINOLE OK-GARVIN OK-
1112 PM CST MON FEB 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL POTTAWATOMIE...
NORTHWESTERN PONTOTOC...SOUTHEASTERN MCCLAIN...SOUTHWESTERN SEMINOLE
AND NORTHEASTERN GARVIN COUNTIES UNTIL MIDNIGHT CST...
AT 1110 PM CST...A STRONG THUNDERSTORM WAS LOCATED NEAR BYARS...
MOVING EAST AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
ADA...STRATFORD...KONAWA...BYNG...WANETTE...FRANCIS...BYARS...FITZHUGH AND
VANOSS.
LAT...LON 3470 9708 3496 9709 3500 9663 3483 9658
3464 9663
TIME...MOT...LOC 0510Z 272DEG 28KT 3485 9701
KURTZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1121 PM CST MON FEB 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL ELGIN 34.78N 98.29W
02/29/2016 E1.25 INCH COMANCHE OK TRAINED SPOTTER
&&
RBARNESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1127 PM CST MON FEB 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM HAIL 2 S COX CITY 34.70N 97.73W
02/29/2016 E2.00 INCH GRADY OK TRAINED SPOTTER
&&
RBARNESSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1143 PM CST MON FEB 29 2016
OKZ031-032-041>043-047-010630-
COAL OK-PONTOTOC OK-HUGHES OK-MURRAY OK-JOHNSTON OK-SEMINOLE OK-
1143 PM CST MON FEB 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR COAL...PONTOTOC...HUGHES...
EASTERN MURRAY...NORTH CENTRAL JOHNSTON AND SOUTHEASTERN SEMINOLE
COUNTIES UNTIL 1230 AM CST...
AT 1140 PM CST...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 3 MILES SOUTHWEST OF WETUMKA TO 3 MILES WEST OF ATWOOD TO 6
MILES SOUTH OF FRANCIS TO 3 MILES SOUTH OF FITZHUGH...MOVING EAST AT
30 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
ADA...HOLDENVILLE...WETUMKA...BYNG...ALLEN...ROFF...STONEWALL...DUSTIN...
TUPELO...FRANCIS...CALVIN...FITZHUGH...STUART...LAMAR...SASAKWA...GERTY...
HORNTOWN...CENTRAHOMA...YEAGER AND ATWOOD.
LAT...LON 3514 9601 3512 9601 3512 9603 3509 9606
3506 9607 3505 9609 3469 9609 3466 9611
3443 9640 3456 9692 3505 9650 3529 9637
3528 9598 3515 9598
TIME...MOT...LOC 0540Z 285DEG 26KT 3520 9627 3497 9640 3479 9655 3461
9678
KURTZThe Norman radar (KTLX), 73 km away, was scanning. The volume nearest the first event began at 06:01 UTC.
4 hail. Local standard time, as filed.
Hail covered the entire ground with some hail drifts.
No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615187, 615188, 615189, 615190.